Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have irregular periods. Have PCOD. Get periods only after taking tablets. Have severe stomach pain with blood clot discharge. Remedy?

User rating for this question
Very Good
Answered by

OBGYN, Maternal and Fetal Medicine
Practicing since : 1979
Answered : 79 Questions
Hi Doctor,
I have irregular periods for 9 years, When i got diagonised , i have PCOD,.I had consulted many doctors .Still my problem was not resolved. Intially i had periods every day , So to control it i was taking tablets . Now the situation is reverse only when i take tablets am getting my periods. 6 months back i had severe stomach pain with blood clot discharge . My doubt is it is right to take tablets to Start and stop my periods ? Initially i was taking Duoloton - L tablet to make my period regular. But there is no use. Once i stop consuming it. My periods are irregular.
Now am taking Regestrone tablet to start my periods. Is there any way to get my periods regular.
Posted Sat, 6 Jul 2013 in Menstruation and Miscarriage
Answered by Dr. Nirja Chawla 36 hours later
This condition of PCOS is associated with delayed, irregular periods. The underlying reason for this is absent or delayed release of egg.
The trigger for egg release is controlled by centres in the brain. Egg release is influenced by many factors like stress, obesity, excessive weight gain or loss and hormonal disturbances.
If we can correct all the factors which influence egg release, then we can hope that the brain will automatically signal the release of egg at correct times in the cycle. In this regard, our aim as the gynaecologist is to councel the need to decrease weight if you are obese. I would recommend checking out all issues which you may be doing in excess and convert them to moderate and balanced levels - e.g. Do you exercise too much / too little, do you eat too much / too little, have you gained too much weight or lost it, is your life balanced in terms of physical/mental activity. Do you take steps to decrease the stress of life and living? Please remember, XXXXXXX that stress will always be there as long as one is alive. One can learn to deal with it so that the body-mind complex is not damaged.

Having explained all this, let me now tell you that the medications that have been given to you for PCOS are used to REPLACE the essential hormone that is deficient in your body i.e. Progesterone. It cannot trigger the natural cycle of egg release ---> leading to regular cycle. That trigger arises by itself in the brain. Once that happens periods will automatically become regular without medicines. Till then you will need to take these preparations to get regular cycles.

The condition of PCOS and associated delayed periods leads to build-up and thickening of the lining of the uterus. The amount of blood flow during menstruation depends upon the thickness of this lining. The thicker it is the heavier is the period. Therefore most patients of PCOS complain of delayed AND heavy periods. What you refer to as periods every were probably prologed bleeding, which is considered as another form of 'heavy periods'. However, if the lining has not developed very well then the period will be scanty or less. This thin lining is due to less of Estrogen, the other female hormone. More technicality than this is not necessary for you to know. Simply knowing and understanding the essence - that the medicines you have been prescribed simply replace what is missing in your body and make periods regular but cannot cure the disease. So in a way it's not a treatment of your problem but a Replacement and as long as you take them you will get a regular period....unless the egg release gets triggered by certain actions like weight loss and stress management.
Hope this answers your queries.
Take care.
Above answer was peer-reviewed by
Follow-up: Have irregular periods. Have PCOD. Get periods only after taking tablets. Have severe stomach pain with blood clot discharge. Remedy? 38 hours later
Thanks a lot doctor. Your answer helps me a lot . now am married and my weight is 45 kg now..But me and my husband thinking to have a baby after 2 years and we dont have any physical contact. As u mentioned and as per my doctor advice i will be following the medication given to me. My doubt is after my periods are regular will i be able to conceive normally that is after 2 years . Can you please help me out ?
Answered by Dr. Nirja Chawla 4 hours later
As long as your periods are regular while you are taking medicines this means that the issues or problem with egg release still exists. Egg release is required to conceive and have a baby.

If you begin to have regular periods spontaneously - that means without the help of medicines it indicates that the egg is also released naturally. This can happen when suddenly the higher centres of the brain click into action :-) Then having a baby is subject to that much probability as any other normal person.

If you continue to require medicines to have a period you will require medicines to help the egg to release. Now please don't get carried away by the difficulties of language. I used the word 'will require' but this is not actually true. The correct way is to say - you MAY require help to get the egg release. Also, you MAY conceive by yourself even with irregular cycles if the timing of intercourse has matched the egg release because you will have some cycles with delayed or absent egg release and some cycles with a normal egg release.

Best is not to worry too much at this stage. Take it as it comes except that you should know what may be required. Also, I would suggest that you do not delay too much the start of your family. Just in case there is problem in conceiving, you still have time while you are still young and less than 30 years of age to seek medical help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor